Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Lincoln, IL

May 23, 2001Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2001, 4:44 PM CDT for Effingham County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2001, 4:44 PM CDT (21:44 UTC)
Expired
May 23, 2001, 5:30 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Effingham County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 232144
SVRSPI
ILC049-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
444 PM CDT WED MAY 23 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTAMONT...OR ABOUT 15 MILES EAST OF
  VANDALIA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTAMONT
  SHUMWAY
  TEUTOPOLIS
  EFFINGHAM

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3912 8891 3894 8884 3909 8838 3920 8851
          3919 8876

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 23, 2:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED MAY 23 2001

FORECAST CHALLENGES FOR NEXT FEW DAYS ARE CHCS FOR RAIN AND TEMPS
WITH UPPER LEVEL LOW XPCTD TO SINK INTO IL.

LATEST SFC ANALYSIS INDICATED A LOW IN XTRM NE IA...WITH A
TROF/SECONDARY CDFNT FROM XTRM WRN IL INTO ERN KS. THIS WAS
COMBINING WITH DIFFERENTIAL HTG AND COLD ADVECTION ALOFT TO PRODUCE
SHRA/TSRA IN ILX FORECAST AREA. THIS CONVECTION IS XPCTD TO PERSIST
INTO THE EVENING HOURS...BEFORE DISSIPATING A FEW HOURS AFT DARK.

THE UPPER LOW...CENTERED IN XTRM SE MN ACRDG TO THE WATER VAPOR
LOOP...WILL DRIFT SE INTO NW IL BY TOMORROW MORNING. THIS WILL LEAD
TO A WIDESPREAD BKN-OVC SKY COVER...ESPECIALLY IN NW PARTS OF THE
FORECAST AREA. ENOUGH BREAKS IN THE CLOUDS SHOULD RESULT IN THE
DEVELOPMENT OF SHRA/TSRA DURING THE AFTN-EVE ALONG AND SE OF I-55.
TEMPS WILL BE A BIT COOLER TOMORROW THAN THE PAST COUPLE OF DAYS
WITH MID 50S NW TO THE LWR 60S SE.

THE MODELS ARE CONSISTENT IS PROJECTING THAT THE UPR LOW WILL WOBBLE
AROUND IN NRN IL/SRN WI/NW IND FRIDAY INTO ERLY SUNDAY. THIS WOULD GIVE
CENT/SE IL MOSTLY CLOUDY CONDITIONS AND DAILY CHCS FOR SHWRS/T-STORMS
PRIMARILY DURING THE AFTN-ERLY EVE HOURS. AM XPCTG TEMPS TO BE A BIT
WARMER ON FRIDAY AND SAT IN THE 60S...BUT STILL WELL BELOW SEASONAL
NRMLS.

AN UPR TROF IS XPCTD TO APPCH THE WEST COAST AND COME ONSHORE LATE
SUNDAY. THIS SHOULD HELP GIVE THE CLOSED LOW A PUSH TO THE EAST...
PUTTING CENT/SE IL IN ANTICYCLONIC FLOW IN THE LOW LEVELS BY MONDAY.
WILL CONTINUE THE TREND KEEPING THE WX DRY WITH A WARMING TREND ON
MEMORIAL DAY AND INTO MIDWEEK.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI WC 044/060 043/062 047 23766
PIA WC 043/055 042/060 046 23766
DEC WC 044/059 043/062 047 23766
CMI WC 043/059 042/062 046 23766
MTO WC 045/060 043/064 047 23766
LWV WC 048/061 045/064 049 23766

.ILX...NONE.

MILLER

In the hours before

Special weather statement, May 23, 11:30 AM CDT, 5 hours 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT WED MAY 23 2001

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS CENTRAL
ILLINOIS THIS AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THE
STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY
WINDS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS ANTICIPATED...AN
ISOLATED SEVERE STORM WITH GUSTY WINDS TO 60 MPH AND DIME SIZE HAIL
CANNOT BE RULED OUT.

FRIEDERS/HUETTL
Local storm report, May 23, 3:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
335 PM CDT WED MAY 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    PANA                      IL   WIND DAMAGE
05/23/01   CHRISTIAN                      2 TREES DOWN IN KITCHELL
                                          PARK(MONROE AND VETERANS
                                          PKWY). SIZE UNKNOWN. FROM
                                          SHERIFF DEPT.

0200 PM    PANA                      IL   WIND DAMAGE
05/23/01   CHRISTIAN                      4 TREES DOWN BLOCKING
                                          ROADS. FROM SHERIFF DEPT.

0223 PM    KINCAID                   IL   WIND DAMAGE
05/23/01   CHRISTIAN                      TREE REPORTED DOWN ON
                                          HOUSE. NO OTHER INFORMATION
                                          AT THIS TIME. FROM SHERIFF
                                          DEPT.

0200 PM    1 W TOWER HILL            IL   WIND DAMAGE
05/23/01   SHELBY                         HALF OF SYCAMORE TREE(12
                                           TO 14 INCH DIAMETER)
                                          REPORTED DOWN. FROM COUNTY
                                          ESDA.

FISHER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:48 PM CDTSevere Thunderstorm WarningILXColes57 min
May 23, 2:54 PM CDTSevere Thunderstorm WarningILXChristian66 min
May 23, 3:10 PM CDTSevere Thunderstorm WarningILXShelby65 min
May 23, 4:02 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.